Am I having palpitations due to anaemia?
Q: I have palpitations. It was diagnosed when my haemoglobin went to 9 gm. They gave me Indiral. But I have palpitations and pain in the right side of my back. Its a dull ache. I am worried and I don't want to be on this medicine for a long time. I had an abortion 6 months back. I was better when I was with my parents without any medicines. I have been getting them since a month, its more in the morning and I feel better in the late afternoon. I can't leave my job. I am worried about this and I have heart disease at this age. I will die at any time. I am not able work or sleep due to this. Will I be alright or not?
A:Your symptoms are likely due to the severe anaemia you have. Please get yourself examined by a physician and a gynaecologist and get a complete blood count done (which includes red cell indices) along with a reticulocyte count and a peripheral smear examination. This will give an idea of the underlying cause on which the treatment depends. Anaemia is defined as a decrease in red blood cell (RBC) mass and is usually discovered and quantified by measurement of the RBC count, hemoglobin (Hb) concentration, and hematocrit (Hct). Anaemia is suggested in males with Hb levels less than 13.0 g/dl and in females with Hb levels less than 12.0 g/dl (less than 11.5 g/dl in pregnant women). It may be due to decreased production of red blood cells, blood loss (haemorrhage) or red cell breakdown (hemolysis). Anaemia is a symptom of disease that requires investigation to determine the underlying cause. It is twice as common in women than in men, especially during the childbearing years due to menstrual blood loss and pregnancies. One of the commonest cause of anaemia in our country is nutritional deficiency - iron deficiency &/or folic acid/vitamin B12 deficiency.